Wisconsin, 2019

Tornado and Flash Flood in Wisconsin, August 7, 2019

August 7, 2019 · NWS GRB · 31 events in 12 counties and zones

Severe thunderstorms formed in very unstable air ahead of a passing cold front. The worst of the damage from the storms occurred across east-central and parts of northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms formed in very unstable air ahead of a passing cold front. The worst of the damage from the storms occurred across east-central and parts of northeast Wisconsin. Thunderstorm winds downed numerous trees and some power lines, hail as large as golf balls fell, and a weak tornado touched down on the east side of Green Bay (Brown Co.). Heavy rain led to flooding in parts of east-central Wisconsin as the storms formed an east-west line that slowly moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 7, 10:23 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 7, 10:23 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1123 AM CDT Wed Aug 7 2019

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 307 AM CDT Wed Aug 7 2019

A cold front and attendant PV anomaly will bring an increased
chance for showers and thunderstorms throughout the day as it
sinks south. There is currently activity along the front, which
could impact north-central Wisconsin this morning. The better
chance for rain will be this afternoon and this evening when
daytime heating is maximized as CAPE values rise to 1000 to 2000
J/kg. In addition to the instability bulk shear values will rise
to a respectable 25 to 35 knots which will increase the risk for
severe weather across the region. There will be a slight risk for
severe weather this afternoon and this evening due to the
instability and shear values with damaging winds, large hail and
localized flooding due to heavy rainfall. Hi-res models indicate
the main storm mode across our area will be multicell clusters
with the possibility of a few lines forming as well. High
temperatures today ahead of the cold front will rise into the
lower to middle 80s across central and east-central Wisconsin,
with highs in the upper 70s across north-central Wisconsin given
an earlier fropa.

Once the storms end later tonight a cooler airmass will settle in
across the western Great Lakes with quieter weather as well.
Overnight lows will sink to around 50 across north-central
Wisconsin with lows in the lower 60s across east-central
Wisconsin. Thursday will be noticeably cooler with much lower dew
points behind the front as daytime highs range from around 70
across the north, with middle to upper 70s across central and
east- central Wisconsin.

.LONG TERM...Thursday Night Through Tuesday
Issued at 307 AM CDT Wed Aug 7 2019

High pressure will bring dry conditions to the region Thursday
night into Saturday morning. Based on the latest numerical
guidance, did lower minimum temperatures on Friday and Saturday
mornings due to dry air mass in place and longer nights, combined
with slightly cooler MEX guidance values. This would allow
temperatures to fall into the middle and upper 40s on one or both
nights across the north. Highs Friday and Saturday will be in the
70s to around 80.

Still a lot of uncertainty when rain chances arrive Saturday or
Saturday night. Will have small chances across the west Saturday
afternoon and a chance across the entire area Saturday night. The
models tonight have the big discrepancy in location of the rain
on Sunday, but converge to a dry solution on Monday although the
Canadian model brings a complex just south of the area during the
day Monday. The chances of rain may return on Tuesday. High
temperatures should be in the 70s to around 80 during the
remainder of the forecast period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1122 AM CDT Wed Aug 7 2019

A cold front remains expected to move across the region this
afternoon and evening. VFR conditions can be expected until
thunderstorms become more widespread this afternoon. Some of the
thunderstorms could be strong to severe during the middle
afternoon to early evening hours, with strong winds and large hail
being the main threats. Winds will shift to the west and
northwest behind the front by early evening as showers and
thunderstorms come to an end from northwest to southeast. Good
flying weather is expected thereafter with relatively light winds
and fair weather clouds popping across the area by late Wednesday
morning.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Eckberg
AVIATION.......MPC
Hazardous weather outlook, Aug 7, 3:07 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
407 AM CDT Wed Aug 7 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-080915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
407 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms with damaging
winds and large hail this afternoon and and evening. Heavy
rainfall could also lead to localized urban flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms at times from Saturday
afternoon through next Tuesday. It is too early to determine
if any of the storms would become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated, especially this afternoon
into this evening. Spotters are requested to report wind gusts
over 40 mph, wind damage, hail over a half inch in diameter,
and heavy rainfall or flooding.

LMZ521-522-541>543-080915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
407 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms with strong winds and hail may pose a serious
risk for mariners this afternoon into this evening. Small craft
should exercise caution this afternoon due to gusty southwest
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may pose a risk to mariners at times from Saturday
night into early next week.

Kurimski/Eckberg

In the hours before

Special weather statement, Aug 7, 11:30 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1230 PM CDT Wed Aug 7 2019

WIZ011>013-071845-
Florence WI-Forest WI-Northern Marinette County WI-
1230 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOREST...FLORENCE AND NORTHERN
MARINETTE COUNTIES UNTIL 145 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Otter Creek Natural Area, or near Crandon, moving east at 40
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crandon, Kingsford, Florence, Pembine, Goodman, Homestead, Fern,
Tipler, Popple River and Headwaters Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4596 8833 4596 8825 4592 8810 4587 8807
      4581 8813 4578 8809 4579 8799 4576 8796
      4575 8787 4568 8778 4566 8783 4560 8777
      4556 8779 4556 8783 4550 8779 4544 8786
      4539 8786 4548 8902 4582 8900 4598 8836
TIME...MOT...LOC 1729Z 268DEG 35KT 4560 8879

Bersch
Special weather statement, Aug 7, 11:38 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1238 PM CDT Wed Aug 7 2019

WIZ010-071830-
Oneida WI-
1238 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA COUNTY UNTIL
130 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rhinelander, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rhinelander, Monico, Roosevelt, Starks, Gagen and Lennox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4551 8905 4551 8943 4555 8943 4556 8947
      4569 8949 4574 8905
TIME...MOT...LOC 1738Z 264DEG 21KT 4561 8937

MPC

The radar

The Green Bay radar (KGRB), 162 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

14 hail, 13 thunderstorm wind, 2 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Oneida

When
August 7, 11:38 AM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
45.630, -89.410

Nickel size hail fell in Rhinelander.

Hail, Forest

When
August 7, 12:00 PM CST
Where
Forest County, 3.93 mi E of Crandon
Measured
0.75 in hail
Reported by
Public
Coordinates
45.560, -88.820

Penny size hail fell east of Crandon.

Thunderstorm Wind, Forest

When
August 7, 12:19 PM CST
Where
Forest County, 2.13 mi NNW of Padus
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.530, -88.680

Thunderstorm winds downed trees near Laona.

Hail, Marinette

When
August 7, 1:42 PM CST
Where
Marinette County, 10.24 mi W of Crivitz Muni Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
45.230, -88.280

Penny size hail fell west of Crivitz.

Hail, Marinette

When
August 7, 2:32 PM CST
Where
Marinette County, 4.86 mi SSW of Crivitz Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
45.160, -88.123

Walnut size hail fell along County Highway P northwest of Pound.

Thunderstorm Wind, Marinette

When
August 7, 2:38 PM CST
Where
Marinette County, 0.69 mi S of Coleman
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.060, -88.030

Thunderstorm winds downed a power pole in Coleman. The time of this report is an estimate based on radar data.

Hail, Marinette

When
August 7, 2:40 PM CST
Where
Marinette County, 0.69 mi S of Coleman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.060, -88.030

Nickel size hail fell in Coleman.

Hail, Marinette

When
August 7, 2:40 PM CST
Where
Marinette County, Coleman
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.070, -88.030

Golf ball size hail fell in Coleman.

Hail, Oconto

When
August 7, 3:06 PM CST
Where
Oconto County, Oconto
Measured
1.5 in hail
Reported by
Public
Coordinates
44.880, -87.880

Walnut size hail fell in Oconto.

Thunderstorm Wind, Door

When
August 7, 3:21 PM CST
Where
Door County, 6.89 mi W of Door Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.840, -87.570

Thunderstorm winds downed trees near Little Sturgeon Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 7, 3:35 PM CST
Where
Door County, 0.85 mi SW of Brussels
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.730, -87.630

Thunderstorm winds downed trees near Brussels. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 7, 3:35 PM CST
Where
Door County, Maplewood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.750, -87.480

Thunderstorm winds downed several trees in Maplewood. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
August 7, 3:59 PM CST
Where
Outagamie County, 0.49 mi E of Bear Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.530, -88.710

Thunderstorm winds downed a couple of trees around Bear Creek.

Flood, Kewaunee

When
August 7, 4:00 PM CST to 7:00 PM CST
Where
Kewaunee County, 1.99 mi SSW of Algoma to 1.14 mi S of Rankin
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
44.594, -87.447

Heavy rainfall caused flooding of several roads in and around Algoma.

Thunderstorm Wind, Shawano

When
August 7, 4:12 PM CST
Where
Shawano County, 0.69 mi S of Navarino
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -88.480

Thunderstorm winds downed numerous trees over south-central and southeast Shawano County.

Tornado, Brown

When
August 7, 4:48 PM CST to 4:57 PM CST
Where
Brown County, 2.33 mi SE of Green Bay to 1.9 mi N of Pine Grove
Rating
EF0
Path length
6.2 mi
Path width
90 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.495, -87.988

A tornado quickly formed southeast of the city of Green Bay and moved southeast into the town of Bellevue. Three power poles sustained damage and a business sign was heavily damaged in Green Bay. The tornado continued southeast and damaged at least 100 trees along the path (DI 27 and 28, DOD 1-3). A poorly constructed carport lost part of its metal roof at an apartment building and a nearby house lost a couple shingles (DI 2, DOD 2).

Hail, Brown

When
August 7, 4:50 PM CST
Where
Brown County, 2.96 mi E of Green Bay
Measured
0.75 in hail
Reported by
Public
Coordinates
44.520, -87.960

Penny size hail fell on the east side of Green Bay.

Thunderstorm Wind, Brown

When
August 7, 4:55 PM CST
Where
Brown County, 0.85 mi NE of Bellevue
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.440, -87.910

Thunderstorm winds downed several trees and power lines around Bellevue and Allouez.

Thunderstorm Wind, Kewaunee

When
August 7, 5:05 PM CST
Where
Kewaunee County, 0.79 mi WSW of Walhain
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.544, -87.744

Thunderstorm winds downed a couple of small trees and some branches at Highway 54 and County Highway H. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Wood

When
August 7, 5:17 PM CST
Where
Wood County, Marshfield Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.630, -90.180

Thunderstorms produced a wind gust to 61 mph at Marshfield Municipal Airport.

Hail, Outagamie

When
August 7, 6:02 PM CST
Where
Outagamie County, 2.1 mi ESE of Appleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.360

Nickel size hail fell in Appleton.

Hail, Calumet

When
August 7, 6:05 PM CST
Where
Calumet County, 0.5 mi E of Hilbert
Measured
1 in hail
Reported by
Social Media
Coordinates
44.130, -88.160

Quarter size hail fell in Hilbert. The time of this event is an estimate based on radar data.

Hail, Outagamie

When
August 7, 6:05 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
1 in hail
Reported by
Social Media
Coordinates
44.260, -88.400

Quarter size hail fell in Appleton.

Hail, Brown

When
August 7, 6:09 PM CST
Where
Brown County, 3.04 mi ESE of Green Bay
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.510, -87.960

Quarter size hail fell on the east side of Green Bay.

Hail, Brown

When
August 7, 6:17 PM CST
Where
Brown County, 4.18 mi ESE of Green Bay
Measured
0.88 in hail
Reported by
Public
Coordinates
44.500, -87.940

Nickel size hail fell in Green Bay.

Flood, Brown

When
August 7, 6:19 PM CST to 9:00 PM CST
Where
Brown County, 2.87 mi NE of Allouez to 1.88 mi WNW of Green Bay
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
44.494, -87.972

Urban flooding from heavy rainfall left two feet of standing water at the intersection of Shawano Avenue and Military Avenue in Green Bay. There were also reports of flooding on East Mason Street, Oneida Street and Cass Street.

Hail, Outagamie

When
August 7, 6:27 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
1 in hail
Reported by
Public
Coordinates
44.260, -88.400

Quarter size hail fell in Appleton.

Flash Flood, Outagamie

When
August 7, 6:30 PM CST to 7:45 PM CST
Where
Outagamie County, 1.8 mi W of Kimberly to 1.83 mi W of Kimberly
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.285, -88.356

Heavy rainfall led to flash flooding that caused the closure of part of southbound Interstate Highway 441 near the Appleton-Little Chute border.

Thunderstorm Wind, Winnebago

When
August 7, 6:59 PM CST
Where
Winnebago County, (Osh)wittman Fld Osh
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.980, -88.550

Thunderstorms produced a wind gust to 71 mph at Wittman Field in Oshkosh.

Thunderstorm Wind, Winnebago

When
August 7, 7:01 PM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.010, -88.550

Thunderstorm winds downed a couple of branches and a tree in the Oshkosh area.

Thunderstorm Wind, Calumet

When
August 7, 7:21 PM CST
Where
Calumet County, 0.67 mi NE of Chilton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.035, -88.159

Thunderstorm winds downed several trees and large branches on Water Street in Chilton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848656, 848657, 848674, 848658, 848661, 848675, 848664, 848689, 848665, 848676, 848677, 848678, 848679, 849399, 848680, 834163, 848666, 848682, 848683, 848686, 848667, 848668, 848670, 848671, 848672, 849400, 848673, 853000, 848687, 848684, 848685.